Some of the most common causes of constipation include a poor diet and an inadequate level of physical activity. Other possible causes include certain diseases, a few specific medications, and problems with the colon and rectum.
Eating a poor diet, not drinking enough water, or using laxatives too often are common causes of constipation. Also, some medicines can lead to constipation. These medications include some antidepressants, antacids containing aluminum or calcium, antihistamines, diuretics, and antiparkinsonism drugs.
People may become constipated if they do not eat enough high-fiber foods like vegetables, fruits, and whole grains. Some research shows that high-fiber diets can help prevent constipation. Eating a lot of high-fat meats, dairy products and eggs, or rich desserts and sugary sweets may also cause constipation.
People who live alone sometimes lose interest in cooking and eating. As a result, they start using a lot of prepared foods. These foods tend to be low in fiber, so they may lead to constipation. In addition, bad teeth can cause older people to choose soft, processed foods that contain very little fiber.
At times, some people do not drink enough fluids. This often is true when people are not eating regular meals. But getting enough water and other liquids is important. These liquids add bulk to stools, which helps make bowel movements easier.
Misuse of Laxatives and EnemasMany people think of laxatives as a cure for constipation. But heavy use of laxatives usually is not needed, and laxatives can become habit-forming. If you use laxatives too often, your body can begin to rely on them to bring on bowel movements. (Using laxatives too often can also cause diarrhea.) By misusing laxatives, over time your body will forget how to work on its own.
For this same reason, if you use enemas too often, your body may begin to depend on them. Too many enemas may stop you from having normal bowel movements. Too much mineral oil, another popular laxative, can lower your body's ability to use key vitamins (A, D, E, and K). Sometimes mineral oil, if taken along with other drugs that stop blood clots (anticoagulants), can cause unwanted side effects.